Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Springfield, MO

May 14, 2018Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 3:53 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 3:53 PM CDT (20:53 UTC)
Expired
May 14, 2018, 4:43 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KSGF 142053
SVRSGF
MOC015-029-141-142200-
/O.NEW.KSGF.SV.W.0051.180514T2053Z-180514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
353 PM CDT MON MAY 14 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benton County in central Missouri...
  Northwestern Camden County in central Missouri...
  Southern Morgan County in central Missouri...

* Until 500 PM CDT

* At 353 PM CDT, a severe thunderstorm was located 11 miles south of
  Stover, or 15 miles southwest of Versailles, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake of The Ozarks...             Versailles...
  Barnett...                        Gravois Mills...
  Knobby...                         Lakeview Heights...
  Hastain...                        Zora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 9263 3835 9263 3834 9265 3835 9269
      3833 9269 3818 9297 3813 9314 3830 9323
      3854 9276
TIME...MOT...LOC 2053Z 245DEG 25KT 3829 9306 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
973 
WWUS53 KSGF 142111
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
411 PM CDT MON MAY 14 2018

MOC015-142121-
/O.CAN.KSGF.SV.W.0051.000000T0000Z-180514T2200Z/
Benton MO-
411 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9263 3835 9263 3835 9269 3833 9269
      3818 9297 3815 9306 3819 9306 3819 9308
      3838 9307 3854 9276
TIME...MOT...LOC 2111Z 242DEG 23KT 3834 9292 

$$

MOC029-141-142200-
/O.CON.KSGF.SV.W.0051.000000T0000Z-180514T2200Z/
Camden MO-Morgan MO-
411 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CAMDEN AND SOUTHERN MORGAN COUNTIES...

At 411 PM CDT, a severe thunderstorm was located 7 miles southwest of
Versailles, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake of The Ozarks...             Versailles...
Barnett...                        Gravois Mills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 9263 3835 9263 3835 9269 3833 9269
      3818 9297 3815 9306 3819 9306 3819 9308
      3838 9307 3854 9276
TIME...MOT...LOC 2111Z 242DEG 23KT 3834 9292 

HAIL...0.75IN
WIND...60MPH
 
$$

Wise
555 
WWUS53 KSGF 142143
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
443 PM CDT MON MAY 14 2018

MOC029-141-142153-
/O.CAN.KSGF.SV.W.0051.000000T0000Z-180514T2200Z/
Camden MO-Morgan MO-
443 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMDEN AND
SOUTHERN MORGAN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9263 3835 9263 3835 9269 3833 9269
      3818 9297 3815 9306 3819 9306 3819 9308
      3838 9307 3854 9276
TIME...MOT...LOC 2141Z 245DEG 25KT 3843 9266 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 PM CDT, 57 minutes earlier.

Area forecast discussion, May 14, 2:56 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH POSTED THROUGH 10PM...

.SHORT TERM...(This evening through Tonight)

Scattered thunderstorms developed this afternoon across west
central and central Missouri. This airmass contained up to 3000
j/kg of mixed layer cape. Deep shear was on the marginal side,
however, this cape / shear combination should be sufficient to
produce a few organized thunderstorms late this afternoon and
evening.

A Severe Thunderstorm Watch has been posted for areas along and
north of a line from Columbus, Kansas to Rolla, Missouri.

This activity was forced by an upper level shortwave trough that
was centered directly over the state of Missouri today.

For tonight, scattered thunderstorms will continue as the airmass
remains unstable. The shortwave will be exiting, however, it's
possible that outflow from storms in northeast Kansas forces
scattered coverage tonights. So will need to monitor for the risk
of a large line segment.

.LONG TERM...(Tuesday through Monday)

Models are suggesting the possibility of a stalled out outflow
boundary across southern Missouri tomorrow, that triggers another
round of afternoon convection. Shear remains weak, but given the
instability, we won't rule out a rogue wind report or two.

Similar conditions are expected on Thursday, as the GFS depicts a
stalled out synoptic cold front over southern Missouri that will
once again trigger scattered convection within a weakly sheared
airmass.

Building mid level heights and an increasingly capped airmass will
limit convective potential on Friday. Look for afternoon highs to
reach the 80s on a daily basis through Friday.

Saturday also looks dry, however, by Saturday night and Sunday,
a weak zone of baroclinicity slides underneath the weak southwest
flow aloft and brings additional rain chances to the Ozarks. Shear
could be a bit stronger on Sunday, bringing some organization to
the storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM CDT Mon May 14 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for
much of the taf period as they form along a sfc front that will be
west-northwest-north of the area. Outside of thunderstorms, expect
general vfr conditions. Winds will veer to the southwest and west
late in the taf period as the front moves into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, May 14, 1:51 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
151 PM CDT Mon May 14 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
151 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are possible this afternoon and
  this evening over areas along and north of a line from Columbus
  Kansas to Rolla Missouri. Damaging wind gusts will be the
  primary risk with the most intense thunderstorms. However,
  large hail up to the size of quarters will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Periodic thunderstorm chances will then occur through the
  remainder of the week. At this time lightning looks to be the
  main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, May 14, 1:10 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
110 PM CDT MON MAY 14 2018

MOZ055-141900-
Benton MO-
110 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 200
PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Warsaw...
Knobby...                         Edmonson...
Edwards...                        Lakeview Heights...
Crockerville...                   Hastain...
Zora...                           Fristoe...
Whitakerville...

LAT...LON 3848 9307 3819 9308 3819 9306 3810 9306
      3806 9328 3807 9329 3807 9344 3815 9350
      3818 9350
TIME...MOT...LOC 1809Z 238DEG 24KT 3814 9339

Wise
Special weather statement, May 14, 1:58 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
158 PM CDT MON MAY 14 2018

MOZ067-141945-
St. Clair MO-
158 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
245 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Osceola, or 14 miles northeast of El Dorado Springs,
moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Johnson City...
Harper...                         Iconium...
Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3821 9354 3821 9351 3820 9351 3820 9350
      3803 9351 3798 9395 3814 9401 3821 9373
      3820 9373 3820 9356 3822 9357
TIME...MOT...LOC 1857Z 246DEG 19KT 3805 9385

Wise
Special weather statement, May 14, 2:37 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
237 PM CDT MON MAY 14 2018

MOZ056-057-069-142015-
Camden MO-Miller MO-Morgan MO-
237 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...NORTHWESTERN CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Village of Four Seasons to
near Laurie to 10 miles northeast of Hermitage. Movement was east at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Village of Four Seasons...        Lake Ozark...
Laurie...                         Sunrise Beach...
St. Elizabeth...                  Saint Elizabeth...
Linn Creek...                     Tuscumbia...
Barnett...                        Eugene...
Gravois Mills...                  Olean...
Climax Springs...                 Bagnell...
Etterville...                     Kaiser...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3843 9241 3834 9240 3834 9229 3832 9224
      3834 9220 3819 9221 3797 9307 3816 9306
      3843 9264
TIME...MOT...LOC 1937Z 251DEG 22KT 3829 9271 3818 9285 3803 9316

Wise
Local storm report, May 14, 2:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             LAURIE                  38.21N 92.83W
05/14/2018  E0.75 INCH       MORGAN             MO   PUBLIC

            DIME SIZE HAIL AND 42 MPH WIND GUST.

&&

MMT
Special weather statement, May 14, 3:28 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT MON MAY 14 2018

MOZ055-056-142115-
Benton MO-Morgan MO-
328 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 15 miles west of Versailles, moving northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Versailles...                     Cole Camp...
Stover...                         Barnett...
Syracuse...                       Florence...
Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3843 9264 3838 9264
      3836 9322 3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 2027Z 242DEG 28KT 3848 9312

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:10 PM CDTSpecial Weather StatementSGFBenton50 min
May 14, 1:54 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory51 min
May 14, 1:58 PM CDTSpecial Weather StatementSGFSt. Clair47 min
May 14, 2:37 PM CDTSpecial Weather StatementSGFMiller38 min
May 14, 3:28 PM CDTSpecial Weather StatementSGFMorgan47 min
May 14, 3:39 PM CDTSevere Thunderstorm WarningSGFMorgan51 min
May 14, 4:34 PM CDTSpecial Weather StatementSGFCamden, Miller56 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningSGFCamden42 min
May 14, 4:58 PM CDTSevere Thunderstorm WarningSGFBenton47 min
May 14, 5:22 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski68 min
May 14, 5:24 PM CDTSpecial Weather StatementSGFMaries51 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningSGFVernon62 min
May 14, 5:53 PM CDTAreal Flood AdvisorySGFCamden6 hr
May 14, 6:18 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon57 min
May 14, 6:25 PM CDTSpecial Weather StatementSGFMorgan50 min
May 14, 6:39 PM CDTSevere Thunderstorm WarningSGFMorgan30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.